Applications of Mathematics

, Volume 48, Issue 6, pp 497–514 | Cite as

Nonlinear Models of Suspension Bridges: Discussion of the Results

  • Pavel Drábek
  • Gabriela Holubová
  • Aleš Matas
  • Petr Nečesal

Abstract

In this paper we present several nonlinear models of suspension bridges; most of them have been introduced by Lazer and McKenna. We discuss some results which were obtained by the authors and other mathematicians for the boundary value problems and initial boundary value problems. Our intention is to point out the character of these results and to show which mathematical methods were used to prove them instead of giving precise proofs and statements.

beam equation system of beam wave equation initial boundary value problem bifurcation Fučík spectrum 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    N. U. Ahmed, H. Harbi: Mathematical analysis of dynamic models of suspension bridges. SIAM J. Appl. Math. 58 (1998), 853–874.Google Scholar
  2. [2]
    J. M. Alonso, R. Ortega: Global asymptotic stability of a forced Newtonian system with dissipation. Journal of Math. Anal. and Appl. 196 (1995), 965–986.Google Scholar
  3. [3]
    J. Berkovits, P. Drábek, H. Leinfelder, V. Mustonen and G. Tajčová: Time-periodic oscillations in suspension bridges: existence of unique solution. Nonlin. Analysis: Real Word Appl. 1 (2000), 345–362.Google Scholar
  4. [4]
    J. Berkovits, V. Mustonen: Existence and multiplicity results for semilinear beam equations. Colloquia Mathematica Societatis János Bolyai Budapest. 1991, pp. 49–63.Google Scholar
  5. [5]
    J. Čepička: Numerical experiments in nonlinear problems. PhD. Thesis. University of West Bohemia, Pilsen, 2002. (In Czech.)Google Scholar
  6. [6]
    Y. Chen, P. J. McKenna: Travelling waves in a nonlinear suspended beam: theoretical results and numerical observations. Journal of Diff. Eq. 136 (1997), 325–355.Google Scholar
  7. [7]
    Q. H. Choi, K. Choi, T. Jung: The existence of solutions of a nonlinear suspension bridge equation. Bull. Korean Math. Soc. 33 (1996), 503–512.Google Scholar
  8. [8]
    Q. H. Choi, T. Jung, P. J. McKenna: The study of a nonlinear suspension bridge equation by a variational reduction method. Applicable Analysis 50 (1993), 73–92.Google Scholar
  9. [9]
    Y. S. Choi, K. S. Jen, P. J. McKenna: The structure of the solution set for periodic oscillations in a suspension bridge model. IMA Journal of Applied Math. 47 (1991), 283–306.Google Scholar
  10. [10]
    P. Drábek: Jumping nonlinearities and mathematical models of suspension bridges. Acta Math. Inf. Univ. Ostraviensis 2 (1994), 9–18.Google Scholar
  11. [11]
    P. Drábek, G. Holubová: Bifurcation of periodic solutions in symmetric models of suspension bridges. Topological Methods in Nonlin. Anal. 14 (1999), 39–58.Google Scholar
  12. [12]
    P. Drábek, H. Leinfelder, G. Tajčová: Coupled string-beam equations as a model of suspension bridges. Appl. Math. 44 (1999), 97–142.Google Scholar
  13. [13]
    P. Drábek, P. Nečesal: Nonlinear scalar model of suspension bridge: existence of multiple periodic solutions. Nonlinearity 16 (2003), 1165–1183.Google Scholar
  14. [14]
    J. Dupré: Bridges. Black Dog & Levenathal Publishers, New York, 1997.Google Scholar
  15. [15]
    A. Fonda, Z. Schneider, F. Zanolin: Periodic oscillations for a nonlinear suspension bridge model. J. Comput. Appl. Math. 52 (1994), 113–140.Google Scholar
  16. [16]
    J. Glover, A. C. Lazer, P. J. McKenna: Existence and stability of large scale nonlinear oscillations in suspension bridges. J. Appl. Math. Physics (ZAMP) 40 (1989), 172–200.Google Scholar
  17. [17]
    G. Holubová, A. Matas: Initial-boundary value problem for nonlinear string-beam system. J. Math. Anal. Appl. Accepted.Google Scholar
  18. [18]
    L. D. Humphreys: Numerical mountain pass solutions of a suspension bridge equation. Nonlinear Analysis 28 (1997), 1811–1826.Google Scholar
  19. [19]
    L. D. Humphreys, P. J. McKenna: Multiple periodic solutions for a nonlinear suspension bridge equation. IMA Journal of Applied Math. To appear.Google Scholar
  20. [20]
    D. Jacover, P. J. McKenna: Nonlinear torsional exings in a periodically forced suspended beam. Journal of Computational and Applied Math. 52 (1994), 241–265.Google Scholar
  21. [21]
    A. C. Lazer, P. J. McKenna: Fredholm theory for periodic solutions of some semilinear P.D.Es with homogeneous nonlinearities. Contemporary Math. 107 (1990), 109–122.Google Scholar
  22. [22]
    A. C. Lazer, P. J. McKenna: A semi-Fredholm principle for periodically forced systems with homogeneous nonlinearities. Proc. Amer. Math. Society 106 (1989), 119–125.Google Scholar
  23. [23]
    A. C. Lazer, P. J. McKenna: Existence, uniqueness, and stability of oscillations in differential equations with asymmetric nonlinearities. Trans. Amer. Math. Society 315 (1989), 721–739.Google Scholar
  24. [24]
    A. C. Lazer, P. J. McKenna: Large-amplitude periodic oscillations in suspension bridges: some new connections with nonlinear analysis. SIAM Review 32 (1990), 537–578.Google Scholar
  25. [25]
    A. C. Lazer, P. J. McKenna: Large scale oscillatory behaviour in loaded asymmetric systems. Ann. Inst. Henri Poincaré, Analyse non lineaire 4 (1987), 244–274.Google Scholar
  26. [26]
    A. C. Lazer, P. J. McKennaz: A symmetry theorem and applications to nonlinear partial differential equations. Journal of Diff. Equations 72 (1988), 95–106.Google Scholar
  27. [27]
    G. Liţcanu: A mathematical model of suspension bridges. Appl. Math. To appear.Google Scholar
  28. [28]
    J. Malík: Oscillations in cable-stayed bridges: existence, uniqueness, homogenization of cable systems. J. Math. Anal. Appl. 226 (2002), 100–126.Google Scholar
  29. [29]
    J. Malík: Mathematical modelling of cable-stayed bridges: existence, uniqueness, continuous dependence on data, homogenization of cable systems. Appl. Math. To appear.Google Scholar
  30. [30]
    J. Malík: Nonlinear oscillations in cable-stayed bridges. To appear.Google Scholar
  31. [31]
    A. Matas, J. Očenášek: Modelling of suspension bridges. Proceedings of Computational Mechanics 2. 2002, pp. 275–278.Google Scholar
  32. [32]
    P. J. McKenna, K. S. Moore: Mathematical arising from suspension bridge dynamics: Recent developements. Jahresber. Deutsch. Math.-Verein 101 (1999), 178–195.Google Scholar
  33. [33]
    P. J. McKenna, W. Walter: Nonlinear oscillations in a suspension bridge. Arch. Rational Mech. Anal. 98 (1987), 167–177.Google Scholar
  34. [34]
    G. Tajčová: Mathematical models of suspension bridges. Appl. Math. 42 (1997), 451–480.Google Scholar

Copyright information

© Mathematical Institute, Academy of Sciences of Czech Republic 2003

Authors and Affiliations

  • Pavel Drábek
    • 1
  • Gabriela Holubová
    • 1
  • Aleš Matas
    • 1
  • Petr Nečesal
    • 1
  1. 1.Faculty of Applied Sciences, Department of MathematicsUniversity of West BohemiaPlzeň

Personalised recommendations